Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

What is causing the tingling in my extremities with weakness and soreness in my shoulder and back ??

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Hello Doctor,

I'm a 19 year old male and recently I have been having some major concerns with my health.

Nine days ago, around Tuesday last week, I began to have "electric-shock" feelings in my arms and legs. It would become particularly painful when running, exercising or stretching.

No more than 12 hours after developing said symptom, I began experiencing incredibly severe muscle cramps, mostly in my arms, shoulders and back. I was taken to hospital for this, where I was directed to a GP. From there I was sent to have blood tests, all of which came back clear of any abnormality.

The GP attributed my symptoms to the medication I had begun taking a week earlier, Paroxetine, an SSRI, and that my symptoms would subside with time if I immediately stopped taking the drug, which I of course did.

Although the cramps did subside, I have been left with the feeling of constant tingling in my hands and feet; and the feeling of pain and weakness in my right shoulder that has caused a tangible loss of strength and mobility.

Concerned, I saw my physio, who, after treating me, seemed a little perplexed by the cause of my symptoms. He offered no relief or solution.

It was then suggested to me days later by a relative that I may have cervical spondylosis. However, on research, it became clear to me that such a disorder is not prevalent in people of my age.

However, the suggestion did prompt me to consider that my symptoms may be caused by a sporting injury that I had sustained two months earlier to my neck.

The said injury was caused by a collision, a knee to the upper region of my neck, that "knocked-me-out" and caused a concussion, for which I was hospitalized for.

The injury caused ongoing issues with dizziness, neck pain and vertigo. I had an X-Ray to my neck and a CT scan of my brain, both showing no damage. I then, on the advice of my GP, was directed to my physio who managed to effectively treat my symptoms.

However, I am now wondering, in light of my current predicament, whether the symptoms I am experiencing are somehow related to that incident.

Doctor, I am very worried that what I am experiencing could be something sinister -- the prospect of having diseases like MS, ALS or any other pernicious neurological disorder has me in a tense state of angst and depression.

I am set to start a different anti-depressant, but I don't want to until this issue is resolved.

What do you think it is that is causing this tingling in my extremities, and the weakness and soreness in my shoulder and back? Is it the ant-depressants? Is it related to my neck injury? Or do you think it something more serious like MS or ALS?

Doctor, your opinion would be greatly appreciated and I hope I have given you all the necessary information to formulate an opinion.


Posted Sat, 21 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Jasvinder Singh 1 hour later

Thanks for posting your query.

I do understand the pain and agony which you are going through. The symptoms could possibly be related to the injury which you had sometime back. However, the possibility of MS also needs to be ruled out.

In ALS, there are only motor symptoms (weakness of the muscles etc). Hence, the sensory symptoms virtually rules out the possibility of ALS.

It makes sense to do an MRI of the cervical spine and Brain to look for any neurological damage. It will also help in ruling out the possibility of Multiple Sclerosis.

CT scan and X-rays may not be able to pick up the damage to the nervous system as they are not as sensitive a test as the MRI. I sincerely suggest consulting a neurologist and seeking an opinion about the same.

The treatment will depend upon the underlying cause. The use of anti-depressants being the cause of the symptoms is unlikely.

Hope this answers your query.

If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor